Latest News

Does Your Multi Make You Feel Nauseous? How To Avoid That Queasy Feeling

As with baking banana bread and true love, timing is everything when it comes to getting the most out of your multivitamin. “In general, most people are more likely to stick with taking a multivitamin first thing in the morning,” Bethany Doerfler, RDN, a clinical research dietitian at Northwestern Memorial Hospital, previously told mbg. In many cases, it’s easier to keep your routine consistent if you’re doing it before the twists and turns of the day completely wipe it from your mind.

While taking your multi in the a.m. is all well and good, it can backfire if that means you’re popping it on an empty stomach, which can make it more difficult for your body to process. “Multivitamins contain nutrients in a very concentrated form that, when taken on an empty stomach, [can] cause nausea in some,” says dietitian and mbg Collective member Maya Feller, M.S., R.D., CDN. Specifically, vitamins C, A, and B6, along with certain less gentle forms of iron, zinc, and other minerals, are common culprits behind the discomfort, she notes.

On the other hand: “When multivitamins are taken with food, the food acts as a buffer, which helps to minimize the side effects,” Feller adds. Not to mention, if your multivitamin contains fat-soluble vitamins (which the good ones do, by the way), consuming them with food (particularly a source of fat) is a must for them to be properly absorbed by the body.*

So, if you remember to take your multi but skip breakfast in the morning, it’s all too likely that you’ll experience some stomach upset as your empty digestive system tries to process it. The same goes for if you take your supplement later in the day when it’s been a few hours since you’ve last eaten.

You may also like

Leave a reply

Your email address will not be published.

More in Latest News